Texas, 2022

Flash Flooding and Damaging Wind in Texas, August 22, 2022

August 22, 2022 · NWS EWX · 11 events in 2 counties and zones

A cold front moved into a warm, moist airmass and generated thunderstorms. Some of these storms produced heavy rain that led to flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cold front moved into a warm, moist airmass and generated thunderstorms. Some of these storms produced heavy rain that led to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 22, 1:07 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 22, 1:07 PM CST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
207 PM CDT Mon Aug 22 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Tonight through Tuesday night)
Issued at 203 PM CDT Mon Aug 22 2022

Key Messages:

1) High rainfall chances with pockets of locally heavy rain expected
this afternoon through Wednesday across the region, especially for
the Hill Country, southern Edwards Plateau and along portions of the
I-35 corridor.

2) Despite ongoing long-term drought conditions, some rounds of
storms this afternoon/evening and again on Tuesday could train and
produce very efficient high rainfall rates across some locations in
the region listed above. This could lead to some spots of quick
flooding, especially low water crossings and urban areas.

Latest GOES 16 Day Cloud Phase imagery depicts thunderstorms rapidly
growing upscale over the Texas Hill Country along a southeastward
advancing cold front early this afternoon. Based off of morning
sounding at DRT with PWATs of 2.2" and continued deep moisture
return from the Gulf of Mexico ahead of this front, think that heavy
rain and flooding will materialize rather quickly through the
afternoon and evening hours. Rainfall rates of 2-3" per hour are not
out of the question given very slow storm motions and parallel wind
flow at 850 mb to the frontal boundary. Morning clearing over the
Hill Country has also helped to rapidly destabilize the region out
ahead of the front, with upwards of 2000-2500 J/kg of long skinny
cape sounding profiles noted. Hi-Res guidance continues to indicate
rapid growth of storms along this front through the late afternoon
and evening, then pushing southeast through the Southern Edwards
Plateau/Hill Country and eventually through the I-35 corridor.

One thing to note, based on Crest soil moisture, very little in the
way of concerns due to the ongoing drought. However, with high
rainfall rates expected and hard ground and parched soils, wouldn't
be surprised to see more runoff than normal from an event like this.
That being said, our current Flood Watch will be extended both
spatially and temporally as the threat for flooding is increasing
further south into the San Antonio metro and even points further
east later this evening. Tuesday will be a tricky forecast as it is
highly dependent on what happens this evening and overnight, but
widespread showers and thunderstorms appear likely again Tuesday
afternoon and evening, especially over the Coastal Plains and
portions of the I-35 corridor.

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 203 PM CDT Mon Aug 22 2022

Cool and wet weather will stick around into the long term period,
with some risk for locally heavy rainfall leading to localized
flooding impacts Wednesday and potentially Thursday. On Wednesday,
the tail end of the pesky frontal boundary is likely to still be
draped across south-central Texas, and negative height anomalies
overhead will continue to promote areas of showers and
thunderstorms. The last few hours of available CAMs indicate a
potential that some locally heavy rains could be ongoing to start
the period Wednesday morning. This is a reasonable possibility given
PW in excess of 2" (and maybe as high as 2.4") across much of the
region and a lack of strong upper level flow promoting the potential
for training along the frontal boundary. In addition, freezing
levels approaching 14-15 kft will allow for ample warm rain
processes. The risk for any flooding may be exacerbated in areas
that receive significant rainfall today through tomorrow night. For
now, WPC is holding onto a Marginal Risk of excessive rain across
the region Wednesday through Wednesday night, but there is a chance
this could change over the next 12-36 hours. For now, we've extended
the Flood Watch through 18Z Wednesday and expanded it south a tier
of counties to include the San Antonio Metro area.

We do expect most shower and storm activity will diminish by
Wednesday evening, however model guidance suggests a surface low
will begin to develop in the vicinity of the Rio Grande between
Laredo and Eagle Pass, leading to additional shower/storm
development later in the evening that may spread northeastward
across the rest of our region overnight and into Thursday. Chances
for locally heavy rains cannot be ruled out through the day. There's
potentially some relief coming around this time in the form of dry
mid-upper level air filtering in on strengthening NW/NNW flow, but
the NAM is much more confident in this solution than the GFS/EC at
the moment, but at least for the Hill Country this could help
alleviate some of the concerns for excessive rainfall by Thursday
night.

We do believe rain chances will slacken some on Friday through the
weekend, however with the lowering PW, the lack of a surface
boundary, and overall lesser agreement in the models/ensembles,
we'll cap POPs Friday through Sunday at 30-40% and re-evaluate over
the coming days.

The good news is, many areas will see continued improvements to the
ongoing drought, but it may come with some flood risk unfortunately
for a few locations Wednesday and potentially Thursday. In addition,
below normal daytime temperatures will dominate the forecast, which
is welcome news to this Wisconsin native that's tired of the summer
heat!
&&

.AVIATION...
(18Z TAFS)
Issued at 1227 PM CDT Mon Aug 22 2022

Hmmm...where to even begin. Probably the trickiest TAF forecast in
recent memory, with a complicated convective scenario developing
through the next 24-30 hours. Will go with a blend of guidance based
on the LAMP/NBM and our PoP forecast. At this time, the going
thinking is that there will be at least two separate rounds of
showers and thunderstorms rolling through over the forecast period,
with the first round being higher confidence, and the second round
being considerably less confident. Have gone with prevailing TSRA at
all sites this evening through around 10pm to midnight. Beyond that,
have used TEMPO groups to highlight higher confidence time frames for
thunderstorms, but this is still a forecast in flux. Ceilings will be
tough along with visibilities dropping to less than 2 miles at times
within the heaviest thunderstorms. Winds will also be an issue, with
a weak frontal boundary sliding in this evening, expect variable and
somewhat chaotic winds generally less than 10 kts through the period.
Any thunderstorms could produce gusty winds up to 25+ kts at times
through Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              75  87  75  89 /  70  70  40  50
Austin Bergstrom Intl Airport  75  88  75  88 /  80  70  40  50
New Braunfels Muni Airport     76  90  75  91 /  70  60  50  50
Burnet Muni Airport            73  86  73  88 /  60  70  30  50
Del Rio Intl Airport           76  89  76  91 /  70  50  50  50
Georgetown Muni Airport        74  87  74  88 /  70  70  40  50
Hondo Muni Airport             75  89  75  89 /  70  50  50  50
San Marcos Muni Airport        76  89  73  89 /  70  70  50  50
La Grange - Fayette Regional   76  89  75  90 /  70  70  50  50
San Antonio Intl Airport       76  89  76  89 /  70  60  50  50
Stinson Muni Airport           77  91  76  90 /  70  50  50  50

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday afternoon for Bandera-Bastrop-Bexar-
Blanco-Burnet-Caldwell-Comal-Edwards-Gillespie-Guadalupe-Hays-
Kendall-Kerr-Lee-Llano-Medina-Real-Travis-Uvalde-Williamson.

&&

Short-Term...Morris
Long-Term...KCW
Aviation...Morris
Hazardous weather outlook, Aug 22, 1:47 PM CST, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
247 PM CDT Mon Aug 22 2022

TXZ171>173-183>194-202>209-217>225-228-232000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
247 PM CDT Mon Aug 22 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

Gusty winds and locally heavy rainfall with rates of 2-3" per hour
are possible this evening and tonight as storms move through much
of South-Central Texas.

A Flash Flood Watch is in effect through Wednesday afternoon for
the Edwards Plateau, Hill Country, I-35 corridor, and portions of
the Coastal Plains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Gusty winds and heavy rainfall are possible with showers and
thunderstorms Tuesday afternoon and evening as well as Wednesday
afternoon and evening. A Flash Flood Watch is in effect through
Wednesday afternoon for the Edwards Plateau, Hill Country, I-35
corridor, and portions of the Coastal Plains.

Gusty winds and locally heavy rainfall are possible with showers
and thunderstorms Thursday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The Ft Hood radar (KGRK), 65 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

10 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Travis

When
August 22, 3:18 PM CST to 6:15 PM CST
Where
Travis County, 1.77 mi NNE of Vinson to 1.69 mi NNE of Vinson
Cause
Heavy Rain
Reported by
Local Official
Coordinates
30.244, -97.769

Thunderstorms produced heavy rain that led to flash flooding. ATXFloods reported the low water crossing at the Woodview Mobile Home Park on West Bouldin Creek off Oltorf St. was closed in Austin.

Flash Flood, Travis

When
August 22, 3:37 PM CST to 6:15 PM CST
Where
Travis County, 0.91 mi SE of West Lake Hills to 0.99 mi SE of West Lake Hills
Cause
Heavy Rain
Reported by
Local Official
Coordinates
30.270, -97.790

Thunderstorms produced heavy rain that led to flash flooding. ATXFloods reported the low water crossing at Edgegrove Dr. and Bee Caves Rd. near Eanes Creek in West Lake Hills was closed.

Flash Flood, Travis

When
August 22, 3:40 PM CST to 6:15 PM CST
Where
Travis County, 1.4 mi NNW of Austin to 1.5 mi NNW of Austin
Cause
Heavy Rain
Reported by
Public
Coordinates
30.287, -97.752

Thunderstorms produced heavy rain that led to flash flooding. Video on Twitter showed cars driving through approximately a foot of water on N. Lamar Blvd. at W. 24th St. in Austin.

Flash Flood, Travis

When
August 22, 3:42 PM CST to 6:15 PM CST
Where
Travis County, 2.16 mi SSW of Fiskville to 2.07 mi SSW of Fiskville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
30.320, -97.710

Thunderstorms produced heavy rain that led to flash flooding in Austin. A trained spotter reported several parking lots covered with eight inches of water at the intersection of Hwy 290 and Airport Blvd.

Thunderstorm Wind, Val Verde

When
August 22, 3:56 PM CST
Where
Val Verde County, 0.6 mi W of (Drt)del Rio Intl Ar
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
29.370, -100.930

A thunderstorm produced wind gusts measured at 52 kts by the ASOS at Del Rio International Airport.

Flash Flood, Travis

When
August 22, 4:00 PM CST to 6:15 PM CST
Where
Travis County, 2.26 mi SW of Bluff Spgs to 1.91 mi SW of Bluff Spgs
Cause
Heavy Rain
Reported by
County Official
Coordinates
30.150, -97.800

Thunderstorms produced heavy rain that led to flash flooding in Austin. Old San Antonio Rd. was closed at Slaughter Creek just south of the Southpark Meadows Shopping Center.

Flash Flood, Travis

When
August 22, 4:00 PM CST to 6:15 PM CST
Where
Travis County, 2.69 mi ESE of Austin Mabry
Cause
Heavy Rain
Reported by
Public
Coordinates
30.308, -97.727

Thunderstorms produced heavy rain that led to flash flooding in Austin. Waller Creek overflowed its banks and flooded W. 45th St. and Ave. F.

Flash Flood, Travis

When
August 22, 4:02 PM CST to 6:15 PM CST
Where
Travis County, 0.91 mi SE of Vinson to 0.83 mi NE of Pleasant Hill
Cause
Heavy Rain
Reported by
Local Official
Coordinates
30.210, -97.770

Thunderstorms produced heavy rain that led to flash flooding in Austin. ATXFloods reported the low water crossing on Wasson Rd. at Williamson Creek was closed.

Flash Flood, Travis

When
August 22, 4:18 PM CST to 6:15 PM CST
Where
Travis County, 0.75 mi WNW of Austin to 0.83 mi WNW of Austin
Cause
Heavy Rain
Reported by
County Official
Coordinates
30.274, -97.752

Thunderstorms produced heavy rain that led to flash flooding in Austin. ATXFloods reported the low water crossing at W. 9th St. and Lamar Blvd. at Shoal Creek was closed.

Flash Flood, Travis

When
August 22, 4:20 PM CST to 6:15 PM CST
Where
Travis County, 2.16 mi NNE of Austin Mabry to 2.65 mi N of Austin Mabry
Cause
Heavy Rain
Reported by
Public
Coordinates
30.350, -97.760

Thunderstorms produced heavy rain that led to flash flooding in Austin. Pictures on Twitter showed water in the halls of Murchison Middle School.

Flash Flood, Val Verde

When
August 22, 5:31 PM CST to 7:30 PM CST
Where
Val Verde County, 1.38 mi N of (Drt)del Rio Intl Ar to 1.46 mi N of (Drt)del Rio Intl Ar
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
29.390, -100.920

Thunderstorms produced heavy rain that led to flash flooding in Del Rio. A car was stranded in flood water at Kings Way and Mary Lou Dr.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051036, 1051037, 1051040, 1051041, 1051048, 1051042, 1051043, 1051044, 1051045, 1051046, 1051047.